Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2017, 4:03 PM MDT for Hill County, Liberty County, Montana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 4:03 PM MDT (22:03 UTC)
- Expired
- May 12, 2017, 4:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 162 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:25 PM MDT | TSTM WND DMG | 17 N Hingham, MT | ESTIMATED WIND GUSTS IN THE UPPER 50 MPH RANGE. PENNY SIZE HAIL. TREE LIMBS DOWN. CROP DAMAGE. ESTIMATED TIME OF EVENT. |
| May 12, 4:31 PM MDT | TSTM WND GST 61 | 20 N Rudyard, MT | MESONET STATION E1937, 20 N RUDYARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS55 KTFX 122203
SVRTFX
MTC041-051-122230-
/O.NEW.KTFX.SV.W.0009.170512T2203Z-170512T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
403 PM MDT FRI MAY 12 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Liberty County in north central Montana...
Northwestern Hill County in north central Montana...
* Until 430 PM MDT
* At 403 PM MDT, severe thunderstorms were located along a line
extending from 9 miles north of Joplin to 8 miles southwest of
Gildford, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hingham and Rudyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4871 11006 4850 11048 4867 11078 4900 11062
4900 11051
TIME...MOT...LOC 2203Z 207DEG 42KT 4870 11077 4850 11045
HAIL...1.00IN
WIND...60MPH
$$
CCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:52 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 12, 2:52 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Fri May 12 2017 .SYNOPSIS... Showers and thunderstorms continue to increase in coverage across most of north central and southwestern Montana this evening, as a cold front passes across the state. Any one storm may become strong to severe through early tonight. By Saturday and Sunday, temperatures will cool back to near or slightly below normal with only isolated shower chances. && .DISCUSSION... Tonight through Saturday...A Pacific cold front and upper level trof will move through the region tonight. Widespread showers and thunderstorms will accompany the frontal passage tonight. The main impact will be strong wind gusts but some hail is also possible. Expect cooler temperatures to move into the region on Saturday with showers decreasing through the day. Some snow is possible...especially above 6000 feet. Snow accumulations of 1 to 3 inches will be possible...but mostly at ridge tops. Brusda Saturday night through Friday...A large scale upper level trough will remain in place across the Western U.S. late this weekend through much of next week, maintaining unsettled conditions with temperatures cooler than seasonal averages. Saturday night through Sunday period looks relatively quiet as the larger scale upper level low/trough is loosely centered over BC with with main shortwave features rotating up through AB and onto the west coast. Stronger upper level energy from the Gulf of AK drops SE into the Pacific NW early next week, continuing SE into the Great Basin by late next week. Energy lifting NE ahead of the low will bring a chance for showers and possibly some afternoon thunderstorm activity Monday and Tuesday with Tuesday seeing more widespread activity as a better defined shortwave lifts across the region. As the upper low center drops into the Great Basin mid to late next week, unsettled and cool conditions will persist under a moist east to southeast flow aloft. Models keep greatest threat for significant precipitation late next week south and east of the region, though there is still a fair amount of spread among GFS/ECMWF ensemble members to bear watching. Cooler temperatures and high elevation snow will slow high elevation snow melt rates next week. Hoenisch && .AVIATION... Updated 1800Z. A Pacific cold front will move through the region this afternoon. Expect a line of showers/thunderstorms to move through the region. Some hail is possible, but main threat will be gusty winds in the 40 to 50kt range. Expect mainly showers after 04z Sat, with rain/snow showers decreasing after 12z Sat. Some mountains will be obscured at times, especially after 00z Sat. Brusda && .HYDROLOGY... No flood highlights are in effect at this time. Even though rivers will be running high...the current forecast of runoff and rainfall is not expected to flood any rivers at this time. && .PRELIMINARY POINT TEMPS/POPS... GTF 42 53 35 59 / 80 10 10 20 CTB 39 53 35 56 / 80 0 0 10 HLN 45 53 36 59 / 90 20 20 10 BZN 43 48 32 58 / 70 60 50 10 WEY 35 42 25 52 / 50 40 10 10 DLN 38 43 30 55 / 90 60 30 10 HVR 46 61 38 63 / 60 10 10 10 LWT 43 51 34 58 / 50 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, May 12, 2:41 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Great Falls MT 241 PM MDT FRI MAY 12 2017 MTZ013-044>046-049-122130- Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT- 241 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA... SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT... At 240 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northeast of Brady to 15 miles north of Black Eagle. Movement was northeast at 40 mph. Wind gusts up to 50 mph and dime-sized hail will be possible with these storms. Locations impacted include... The Knees, Lothair, Tiber Dam and Galata. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4861 11129 4790 11081 4773 11140 4815 11172 TIME...MOT...LOC 2040Z 216DEG 36KT 4814 11161 4774 11135 CC
Special weather statement, May 12, 3:10 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Great Falls MT 310 PM MDT FRI MAY 12 2017 MTZ011-013-044-045-122200- Chouteau MT-Liberty MT-Hill MT-Toole MT- 310 PM MDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY...SOUTHEASTERN TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 400 PM MDT... At 308 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southwest of Lothair to 12 miles east of The Knees. Movement was northeast at 45 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Chester, Lothair, Tiber Dam and Galata. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Tiber Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4880 11114 4822 11037 4803 11107 4831 11147 TIME...MOT...LOC 2108Z 214DEG 37KT 4834 11143 4804 11102 CC
Local storm report, May 12, 3:48 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
348 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 11 S CHESTER 48.35N 110.97W
05/12/2017 LIBERTY MT TRAINED SPOTTER
TWO POWER POLES BLOWN DOWN IN THUNDERSTORM WINDS.
HIGHWAY 223 MM 42. SPOTTER REPORTS POLES JUST DOWNED
UPON ARRIVAL ARCING LIVE POWER
&&
KLGLocal storm report, May 12, 3:54 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HEAVY RAIN 2 W HOBSON 47.00N 109.90W
05/11/2017 E2.00 INCH JUDITH BASIN MT TRAINED SPOTTER
STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN.
ESTIMATED RAINFALL EXCEEDING 2 INCHES
&&
MPJLocal storm report, May 12, 3:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLOOD 2 W HOBSON 47.00N 109.90W
05/11/2017 JUDITH BASIN MT TRAINED SPOTTER
STORM CHASER/TRAINED SPOTTER REPORTS HEAVY RAIN IS
CAUSING COULEES AND SMALL STREAMS TO OVERFLOW ONTO
MACARONI HILL ROAD
&&
MPJLocal storm report, May 12, 3:59 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 W HOBSON 47.00N 109.90W
05/11/2017 E0.70 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:05 PM MDT | Special Weather Statement | TFX | Broadwater | 25 min |
| May 11, 7:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| May 11, 7:48 PM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| May 11, 8:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
| May 11, 8:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 61 min |
| May 11, 9:27 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| May 11, 10:00 PM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 6 hr |
| May 12, 2:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| May 12, 3:10 PM MDT | Special Weather Statement | TFX | Liberty | 50 min |
| May 12, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 30 min |
| May 12, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 26 min |
| May 12, 4:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 12, 4:16 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 44 min |
| May 12, 4:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| May 12, 4:33 PM MDT | Special Weather Statement | TFX | Liberty | 42 min |
| May 12, 4:51 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 39 min |
| May 12, 5:23 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.